What if a patient has clozapine side effects and is found to have a surprisingly high clozapine level?

Sometimes when a patient has side effects such as sedation, orthostatic hypotension, tachycardia or sialorrhea, a clozapine blood level is checked and found to be surprisingly high. The level of clozapine or norclozapine is much higher than expected for the given dose, or greater than the upper limit of the lab’s reference range. There are multiple possible reasons for this including: the patient took more clozapine than prescribed, recent addition of an inhibitor of clozapine metabolism (see https://smiadviser.org/knowledge_post/what-drug-drug-medication-interactions-are-important-when-starting-or-prescribing-clozapine), removal of an inducer (e.g. smoking cessation), a severe bacterial or viral infection (with cytokines affecting P450 enzymes), or hepatic cirrhosis. The patient should be evaluated, side effects managed, and an EKG performed when appropriate. Dosage should be reduced to a tolerable dose. When possible, abrupt clozapine discontinuation should be avoided, since it can cause cholinergic rebound, delirium, or severe psychotic relapse.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X